Annals of African Medicine

CASE REPORT
Year
: 2018  |  Volume : 17  |  Issue : 1  |  Page : 40--42

Sparfloxacin-induced nail pigmentation: A case of fixed drug eruption?


Husain Yahya 
 Dermatology Unit, Department of Medicine, Barau Dikko Teaching Hospital, Kaduna, Nigeria

Correspondence Address:
Dr. Husain Yahya
Dermatology Unit, Department of Medicine, Barau Dikko Teaching Hospital, P.O. Box 9727, Kaduna
Nigeria

Sparfloxacin, a synthetic, second generation, broad spectrum aminodifluoroquinolone antibiotic, has excellent penetration into respiratory tissues and has good activity against Gram-positive, Gram-negative, and atypical bacteria. Although it is indicated for the treatment of adult community-acquired pneumonia and acute exacerbation of chronic bronchitis, its use has been limited by phototoxicity which is more common with it than with other quinolones. We report a case of a 20-year-old Nigerian woman who developed a diffuse blue-black nail pigmentation of thumb and big toe nails, 2 weeks after completing therapy with sparfloxacin, and a recurrence of the pigmentation in the same nails 1 year after taking the drug again. We think this is likely a case of subungual fixed drug eruption. We briefly discuss the causes and mechanisms of drug-induced nail pigmentation in general.


How to cite this article:
Yahya H. Sparfloxacin-induced nail pigmentation: A case of fixed drug eruption?.Ann Afr Med 2018;17:40-42


How to cite this URL:
Yahya H. Sparfloxacin-induced nail pigmentation: A case of fixed drug eruption?. Ann Afr Med [serial online] 2018 [cited 2021 Jan 27 ];17:40-42
Available from: https://www.annalsafrmed.org/article.asp?issn=1596-3519;year=2018;volume=17;issue=1;spage=40;epage=42;aulast=Yahya;type=0